Antibiotics such as amoxicillin, ampicillin, erythromycin and tetracycline affect the re-absorption of oestrogen. These antibiotics alter the gut flora and ethinyloestradiol is not conjugated. There is more ethinyloestradiol passed in the stool. Pregnancy and breakthrough bleeding can occur
- if any of course of broad-spectrum antibiotics is taken then the woman should
continue to use the pill but should also use a barrier method whilst taking
the antibiotics and for seven days after stopping. If these seven days extend
to the pill-free period then omit this (2) (in the case of ED tablets the
inactive ones should be omitted)
- if the antibacterial course exceeds 3 weeks, the bacterial flora develop antibacterial resistance and additional precautions become unnecessary unless a new antibacterial is prescribed (3) - therefore if a woman is already taking the combined oral contraceptive and commences prolonged antibiotic treatment then additional precautions are required for the first 3 weeks only
- additional precautions are also unnecessary if a woman starting a combined
oral contraceptive has been on a course of antibacterial for 3 weeks or more
- in the case of acne vulgaris an alternative therapeutic option would be
the prescribing of a form of contraception with additional treatment properties
such as Dianette (R)
- the guidance above is based on the use of antibacterials that are not enzyme-inducers
(e.g. rifampicin, rifabutin)
- rifampicin and rifabutin are such potent enzyme-inducing drugs that an alternative method of contraception (such as an IUD) is always recommended. Since enzyme activity does not return to normal for several weeks after stopping an enzyme-inducing drug, appropriate contraceptive measures are required for 4 to 8 weeks after stopping (3)
- FSRH guidance now no longer advises that additional precautions are required to maintain contraceptive efficacy when using antibiotics that are not enzyme inducers with combined hormonal methods for durations of 3 weeks or less. The only proviso would be that if the antibiotics (and/or the illness) caused vomiting or diarrhoea, then the usual additional precautions relating to these conditions should be observed
- Russell-Jones R.Guidelines for GP Referrals in Dermatology. Magister, 1998.
- Doctor (March 2005). Ready Reckoner - Contraceptive efficacy.
- BNF 7.3.1
- Faculty of Sexual & Reproductive Healthcare Clinical Guidance. Drug Interactions
with Hormonal Contraception.Clinical Effectiveness Unit; January 2011.